Tornadoes · United States · Georgia · 2004
F0 tornado, Statesboro, Georgia, September 26, 2004
This F0 tornado ran 0.5 miles across Bulloch County on September 26, 2004, touching down at 1:40 AM EDT and reaching 35 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 26, 2004
- Touchdown
- 1:40 AM EDT (05:40 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 35 yards (32 m)
- Deaths
- 0
- Injuries
- 0
- County
- Bulloch County
- Touchdown point
- 32.450, -81.680
- Lift-off point
- 32.450, -81.680
- Record number
- 1681
What the Weather Service recorded
A weak tornado knocked trees and large limbs down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the tornado touched down at Sep 26, 11:30 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 26, 11:30 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1130 PM EDT SUN SEP 26 2004
.UPDATE...A NEW TORNADO WATCH WILL BE ISSUED SHORTLY FOR ALL OF
SOUTHERN SC AND SE GA.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...TROPICAL STORM WARNING GAZ116>119-138>141.
INLAND TROPICAL STORM WIND WARNING GAZ087-088-099>101-
114-115-137.
FLOOD WATCH GAZ087-088-099>101-114>119-137>141.
TORNADO WATCH UNTIL 9 AM GAZ087-088-099>101-114>119-137>141.
SC...HIGH SURF ADVISORY SCZ048>051.
GALE WARNING SCZ048>051.
FLOOD WATCH UNTIL 12 AM TUESDAY ALL SC ZONES.
SHALLOW COASTAL FLOODING AROUND HIGH TIDE SCZ048>051.
TORNADO WATCH UNTIL 9 AM SCZ040-042>045-047>051.
.MARINE...TROPICAL STORM WARNING AMZ354-374.
GALE WARNING AMZ330-350-352.
SHALLOW COASTAL FLOODING AROUND HIGH TIDE AMZ330.
TORNADO WATCH UNTIL 9 AM AMZ330-350-352-354.
&&
ST/HSA/ME/JPC/RBHazardous weather outlook, Sep 27, 12:48 AM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1248 AM EDT MON SEP 27 2004 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-271100- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 1248 AM EDT MON SEP 27 2004 ...TORNADO WATCH UNTIL 9 AM MONDAY... ...TROPICAL STORM WARNING FOR THE GEORGIA COAST... ...INLAND TROPICAL STORM WIND WARNING FOR INLAND SOUTHEAST GEORGIA... ...FLOOD WATCH FOR THE ENTIRE AREA... ...HIGH SURF ADVISORY FOR COASTAL SOUTH CAROLINA... ...HIGH RISK FOR RIP CURRENTS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT. .TROPICAL WEATHER...HURRICANE JEANNE WILL MOVE NORTHWEST INTO THE EXTREME NORTHEAST GULF OF MEXICO EARLY TONIGHT...THEN TURN NORTH INTO NORTH FLORIDA OVERNIGHT. MINIMAL TROPICAL STORM FORCE WINDS ARE POSSIBLE AT THE GEORGIA COAST THIS AFTERNOON THROUGH MONDAY AND A TROPICAL STORM WARNING REMAINS IN EFFECT. WINDS WILL REACH TROPICAL STORM FORCE AT TIMES FARTHER INLAND ACROSS SOUTHEAST GEORGIA LATE TONIGHT AS BANDS OF HEAVIER RAIN MOVE INTO THE AREA. THUS...THE INLAND TROPICAL STORM WIND WATCH HAS BEEN UPGRADED TO A WARNING. PLEASE REFER TO THE LATEST INLAND TROPICAL STORM WIND WARNING AND THE LATEST HURRICANE LOCAL STATEMENT FOR ADDITIONAL INFORMATION. .HIGH SURF/RIP CURRENTS...HIGH SURF WILL CONTINUE TO POUND THE BEACHES OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA THROUGH MONDAY. A HIGH SURF ADVISORY REMAINS IN EFFECT FOR COASTAL SOUTH CAROLINA NORTH OF THE TROPICAL STORM WARNING. A HIGH RISK FOR DANGEROUS RIP CURRENTS ALSO CONTINUES. PLEASE REFER TO THE LATEST COASTAL FLOOD STATEMENT FOR ADDITIONAL INFORMATION. .SEVERE WEATHER/FLOODING RAINS...THERE IS NOW A TORNADO WATCH IN EFFECT UNTIL 9 AM MONDAY FOR ALL OF SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA. ADDITIONAL TORNADO WATCHES WILL LIKELY BE REQUIRED LATER THIS MORNING. IN ADDITION...VERY HEAVY RAINS AND RAINBANDS FROM JEANNE WILL OCCASIONALLY MOVE THROUGH THE AREA INTO MONDAY...SOME OF WHICH CAN EASILY PRODUCE 1 TO 2 INCHES OF RAIN IN A SHORT PERIOD OF TIME. THIS MAY CAUSE FLOODING OF MANY LOCATIONS...AND FLOOD WARNINGS MAY BE REQUIRED AT A LATER TIME. FOR NOW...A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD WATCH FOR ADDITIONAL INFORMATION. .RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SOUTH SANTEE RIVER NEAR JAMESTOWN...WHILE THE FLOOD WARNING FOR THE SAVANNAH RIVER AT CLYO HAS BEEN CANCELLED. PLEASE REFER TO RECENT RIVER FLOOD STATEMENTS FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. .TROPICAL WEATHER...HURRICANE JEANNE WILL CONTINUE TO IMPACT THE AREA ON MONDAY WITH HIGH WINDS...FLOODING RAINS AND TORNADOES...WITH HIGH SURF AND RIP CURRENTS AT LOCAL BEACHES. .MARINE WEATHER...A GALE WARNING IS IN EFFECT FOR THE SOUTHEAST SOUTH CAROLINA WATERS...INCLUDING CHARLESTON HARBOR...AS WINDS INCREASE TO GALE FORCE LATE TONIGHT AND MONDAY. PLEASE REFER TO THE LATEST COASTAL WATERS FORECAST AND THE LATEST MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION. .RIVER FLOODING...FLOODING WILL CONTINUE ALONG THE LOWER SANTEE RIVER INCLUDING JAMESTOWN THROUGH THE PERIOD. ADDITIONAL RIVERS MAY EXCEED FLOOD STAGE NEXT WEEK DEPENDING UPON THE FUTURE TRACK OF HURRICANE JEANNE. PLEASE REFER TO THE LATEST RIVER FORECAST FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED AT THIS TIME.
In the hours before
Special weather statement, Sep 26, 9:16 PM EDT, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 916 PM EDT SUN SEP 26 2004 GAZ087-088-SCZ040-042-270200- ALLENDALE-HAMPTON-JENKINS-SCREVEN- 916 PM EDT SUN SEP 26 2004 ...STRONG WINDS WITH SHOWERS WILL IMPACT JENKINS COUNTY...SCREVEN COUNTY...ALLENDALE COUNTY AND HAMPTON COUNTY THROUGH 1000 PM EDT... AT 916 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SHOWERS WITH VERY HEAVY RAINS AND GUSTY WINDS CENTERED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF ROCKY FORD TO 5 MILES SOUTH OF CUMMINGS...OR ALONG A LINE EXTENDING FROM 9 MILES NORTH OF STATESBORO TO 9 MILES WEST OF YEMASSEE...MOVING NORTHWEST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CUMMINGS...HAMPTON...FAIRFAX...ALLENDALE...MILBURY...SYLVANIA... HILLTONIA...SCARBORO...AND MILLEN THROUGH 1000 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. VERY HEAVY RAINS WILL ALSO OCCUR...PRODUCING RAINFALL RATES OF ONE HALF IN LESS THAN 30 MINUTES TIME. LOCAL FLOODING IS POSSIBLE WITH THIS VERY HEAVY RAIN. JPC
Special weather statement, Sep 26, 10:54 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1054 PM EDT SUN SEP 26 2004 GAZ114>119-137>141-270500- COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-EVANS- INLAND BRYAN-INLAND CHATHAM-INLAND LIBERTY-INLAND MCINTOSH-LONG- TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...PEMBROKE...REIDSVILLE...SAVANNAH... TOWNSEND...WILMINGTON AND WILMINGTON ISLAND 1054 PM EDT SUN SEP 26 2004 A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EDT FOR THE FOLLOWING COUNTIES... IN SOUTHEAST GEORGIA... BRYAN...CHATHAM...EVANS...LIBERTY...LONG...MCINTOSH AND TATTNALL. THIS INCLUDES THE ADJACENT COASTAL WATERS. ADDITIONAL TORNADO WATCHES WILL LIKELY BE ISSUED LATER TONIGHT. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ST
Special weather statement, Sep 27, 12:44 AM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 1244 AM EDT MON SEP 27 2004 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-271300- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...CLAXTON...DARIEN...HALFMOON LANDING... HINESVILLE...LUDOWICI...METTER...MILLEN...PEMBROKE...REIDSVILLE... SAVANNAH...SPRINGFIELD...STATESBORO...SYLVANIA...TOWNSEND... WILMINGTON...WILMINGTON ISLAND...ALLENDALE...BEAUFORT...CHARLESTON... EDISTO BEACH...HAMPTON...HILTON HEAD ISLAND...MONCKS CORNER... RIDGELAND...SAINT GEORGE AND WALTERBORO 1244 AM EDT MON SEP 27 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH UNTIL 9 AM MONDAY MORNING FOR THE FOLLOWING COUNTIES... IN SOUTHEAST SOUTH CAROLINA... ALLENDALE...BERKELEY...BEAUFORT...CHARLESTON...COLLETON... DORCHESTER...HAMPTON AND JASPER...INCLUDING THE ADJACENT COASTAL WATERS. IN SOUTHEAST GEORGIA... BRYAN...BULLOCH...CANDLER...CHATHAM...EFFINGHAM...EVANS... LIBERTY...JENKINS...LONG...MCINTOSH...SCREVEN AND TATTNALL... INCLUDING THE ADJACENT COASTAL WATERS. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. ST
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Charleston AFB, SC (KCHS), 00:00Z
5.7 hours before the tornado, 165 km from the path. September 27, 2004.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 153 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
- 0-3 km lapse rate
- 4.7 K/km
Charleston AFB, SC (KCHS), 12:00Z
6.3 hours after it, 165 km from the path. September 27, 2004.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1014 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
- 0-3 km lapse rate
- 5.3 K/km
The surface observations
Statesboro/Bulloch Co (TBR), 6 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Charleston,SC radar (KCLX), 64 km away, was scanning. The volume nearest the touchdown began at 05:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of September 26, 2004
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 26 | 2:30 AM EDT | F1 | Brevard, FL | 0.3 | 20 | |||
| September 26 | 2:51 AM EDT | F1 | Brevard, FL | 0.5 | 50 | $350,000 | ||
| September 26 | 12:05 PM EDT | F0 | Flagler, FL | 21.0 | 1 | |||
| September 26 | 2:55 PM EDT | F0 | Saint Johns, FL | 2.0 | 1 | |||
| September 26 | 7:15 PM EDT | F0 | Saint Johns, FL | 1.0 | 1 | |||
| September 26 | 7:30 PM EDT | F0 | Saint Johns, FL | 2.0 | 1 | |||
| September 26 | 8:10 PM EDT | F0 | Saint Johns, FL | 2.0 | 1 | |||
| September 26 | 11:55 PM EDT | F0 | Clinch, GA | 1.0 | 1 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.